MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 09/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
*us legal mdl* it was reported that, after a bhr resurfacing construct had been implanted on the patient¿s right hip on (b)(6) 2008.The patient experienced mechanical loosening of the internal right hip prosthetic joint, adverse local tissue reaction with metallosis, pseudo capsule and metal oasis at the trunnion with chronic right hip pain.A revision surgery was conducted on (b)(6) 2020 to treat this adverse event.The identity of the explanted devices and the prosthesis implanted in exchange is yet to be confirmed.The patient¿s outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a bhr resurfacing construct had been implanted on the patient¿s right hip on (b)(6) 2008, the patient experienced mechanical loosening of the internal right hip prosthetic joint, adverse local tissue reaction with metallosis, pseudo capsule and "metal oasis" at the trunnion with chronic right hip pain.A revision surgery was conducted on (b)(6) 2020 to treat this adverse event.The devices, used in treatment, were not returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.A risk management review was performed for the acetabular cup and femoral head.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.Note, from the reported event description, it is unclear if this incident involved a bhr resurfacing or total hip construct.Based on the reported symptoms it cannot be concluded that the events/clinical reactions of mechanical loosening of the internal right hip prosthetic joint, adverse local tissue reaction, metallosis, and pseudo capsule were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.No further clinical assessment is warranted at this time.Without return of the actual devices or further information we cannot further investigate the details supplied in this complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that a right hip revision surgery was performed due to mechanical loosening of the internal right hip prosthetic joint, adverse local tissue reaction with metallosis, pseudo capsule and metallosis at the trunnion with chronic right hip pain.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head, and this failure will continue to be monitored for the cup.This will continue to be monitored via routine trending for the head, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The clinical information provided, of the adverse tissue reaction, pseudo capsule and metallosis at the trunnion may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Additional information: a2, b5, b7, d4, d10, g4, d2b a3, d1, g2, d2a, d2b.
 
Event or Problem Description
It was reported that, after a bhr tha construct had been implanted on the patient¿s right hip on (b)(6) 2008, the patient experienced mechanical loosening of the internal right hip prosthetic joint, adverse local tissue reaction with metallosis, pseudo capsule and metal oasis at the trunnion with chronic right hip pain.A revision surgery was conducted on (b)(6) 2020 to treat this adverse event.During the revision surgery, the metallic modular head and the sleeve were explanted and replaced with a bhr dual mobility liner and an oxinium femoral head.The patient was transferred to the recovery room in stable condition.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14599399
Report Number3005975929-2022-00382
Device Sequence Number20354889
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/20/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122550
Device Lot Number11348
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2022
Supplement Date Received by Manufacturer07/14/2022
04/25/2023
06/19/2023
Initial Report FDA Received Date06/04/2022
Supplement Report FDA Received Date07/15/2022
05/10/2023
06/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71306615/SYN POR FEM COMP SZ 15.; 74222200/MODULAR SLEEVE {} PLUS 0MM 12/14.
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age72 YR
Patient SexFemale